WIAS Preprint No. 2559, (2018)

Deep quench approximation and optimal control of general Cahn--Hilliard systems with fractional operators and double obstacle potentials



Authors

  • Colli, Pierluigi
  • Gilardi, Gianni
  • Sprekels, Jürgen

2010 Mathematics Subject Classification

  • 35K45 35K90 49K20 49K27

Keywords

  • Fractional operators, Cahn--Hilliard systems, optimal control, double obstacles, necessary optimality conditions

DOI

10.20347/WIAS.PREPRINT.2559

Abstract

In the recent paper ''Well-posedness and regularity for a generalized fractional Cahn--Hilliard system'', the same authors derived general well-posedness and regularity results for a rather general system of evolutionary operator equations having the structure of a Cahn--Hilliard system. The operators appearing in the system equations were fractional versions in the spectral sense of general linear operators A and B having compact resolvents and are densely defined, unbounded, selfadjoint, and monotone in a Hilbert space of functions defined in a smooth domain. The associated double-well potentials driving the phase separation process modeled by the Cahn--Hilliard system could be of a very general type that includes standard physically meaningful cases such as polynomial, logarithmic, and double obstacle nonlinearities. In the subsequent paper ''Optimal distributed control of a generalized fractional Cahn--Hilliard system'' (Appl. Math. Optim. (2018), https://doi.org/10.1007/s00245-018-9540-7) by the same authors, an analysis of distributed optimal control problems was performed for such evolutionary systems, where only the differentiable case of certain polynomial and logarithmic double-well potentials could be admitted. Results concerning existence of optimizers and first-order necessary optimality conditions were derived, where more restrictive conditions on the operators A and B had to be assumed in order to be able to show differentiability properties for the associated control-to-state operator. In the present paper, we complement these results by studying a distributed control problem for such evolutionary systems in the case of nondifferentiable nonlinearities of double obstacle type. For such nonlinearities, it is well known that the standard constraint qualifications cannot be applied to construct appropriate Lagrange multipliers. To overcome this difficulty, we follow here the so-called ''deep quench'' method. This technique, in which the nondifferentiable double obstacle nonlinearity is approximated by differentiable logarithmic nonlinearities, was first developed by P. Colli, M.H. Farshbaf-Shaker and J. Sprekels in the paper ''A deep quench approach to the optimal control of an Allen--Cahn equation with dynamic boundary conditions and double obstacles'' (Appl. Math. Optim. 71 (2015), pp. 1-24) and has proved to be a powerful tool in a number of optimal control problems with double obstacle potentials in the framework of systems of Cahn--Hilliard type. We first give a general convergence analysis of the deep quench approximation that includes an error estimate and then demonstrate that its use leads in the double obstacle case to appropriate first-order necessary optimality conditions in terms of a variational inequality and the associated adjoint state system.

Download Documents